For those who care for someone with Parkinson's disease
[Forum] [Home] [Help] [Search] [Register] [Login] [Books] [Commentary] [Contact] [Donate]
You are not logged in


Topic Thank you to everyone for sharing Go to previous topic Go to next topic Go to higher level

By Elaine7 On 2017.02.15 00:33
I just came across this forum and I have been lurking and have been reading the posts from the last 2 years. I thank everyone for being so candid. It has been so helpful for me. My DH was diagnosed in 2010 at age 63, by a neurologist, but 6 mos. earlier a Physical Therapist in the hospital asked if he had Parkinson's. My DH does not have a tremor, but his motor symptoms progressed quickly. He is now 69 1/2, so he's had Parkinson's for 7+ years. His Psychiatrist has diagnosed Lewy Body Dementia/Parkinson's Dementia also. 2 years ago DH needed to have a permanent Foley Catheter put in because of urine retention. His sleep problems and acting out dreams started shortly after diagnosis. In 2014 he was evaluated for DBS, but did not qualify because of his not having a tremor and his behavior problems. In 2015 he saw a MDS and he took DH off of the Mirapex because of hypersexuality. The MDS also diagnosed DH with Dopamine Dysregulation Syndrome. I needed to retire early because DH was afraid of being home alone and he was waking me up 8-12 times a night. They did a sleep study for DH and they said I had to stay in the facility also. He woke me up 13 times that night. His movement and behavior symptoms fluctuate so much in a days time. He goes from walking with a cane to being almost bedridden. I can identify with Flowers12 when she said her DH wants to control her every minute. I say many days that I can't do this any longer. And Former Caregiver said "don't let caregiving become your life", but that is easier said than done. I also can identify with FC when she said that her DH eats every sweet in the house. My DH does this also. I wonder if this has to do with the Carbidopa/Levodopa. My DH is actually on Rytary now. He also takes Nuplazid for hallucinations. It helps the frightening night hallucinations but he still has nonthreatening hallucinations during the day. It is true that the mental changes can be from things other than Parkinson's, but the doctors don't seem to be able to figure it out either. Then we are left to live with it. I feel so bad for lurking for a cure and their children. I don't know how you are able to carry on. I had to quit babysitting our 2 grandsons even though it was only 1 day a week. My DH competed for my attention more than the 2 grandsons. And he couldn't tolerate the noise they made. This is such an awful disease.

By jcoff012 On 2017.02.16 12:18
Elaine, you certainly have had quite a few changes in a relatively short time. You have managed it all very well, and I hope you continue. This certainly brings us all to a life unplanned, but caregivers like you make us all proud.

By Mary556 On 2017.02.17 12:27
Peace be with you, Elaine. I hope there will be some relief for your husband and yourself.
Sleep deprivation is not so good for either one of you. It is difficult to figure out all the causes and effects. We are left guessing, as you say.
My PWP (my Mom who passed away a little over a year ago) was often awake during the night as well, though not as frequently as your DH. At some point her neuro doc prescribed a very low dose of Seroquel (quetiapine); after that she slept like a baby most of the time. there are cautions and different patients have different results, but for my mother, that med worked well.
Many times it is easier said than done to find an answer that works. If you were able to get someone to sit with your dear one, even a few hours a week, maybe you could take a nap in another room? Or an adult day care one day a week as Lynnie described in another thread? I was always hesitant to let my mother out of my sight because of her extreme confusion most of the time. We used motion detector alarms and my father was always here to help me. I do not know how some of our dear caregivers manage to do all you do.
Best wishes and prayers for you and yours.

By Elaine7 On 2017.02.17 21:03
Thanks for the suggestions. I appreciate your input and prayers. I have been retired for 2 years now and his Psychiatrist has added some & taken away some medications, so DH isn't waking me up so many times each night now. He gets meds at 9:00pm to help with sleep. Then I set my alarm and get up at 1:00am to give him Rytary, pain med., & Hydroxyz Pam 25mg. Then I get up at 5:00am to give him his morning meds & his Rytary. If he wakes up in between, I give him xanax. I can also give him another med if things get bad. The Psychiatrist did try Seroquel at a low dose, but he got such dyskinesia that she took him off of it. The dyskinesia was gone in 1 day. So when Nuplazid came out, she put him on that. He has been accepted by 2 adult day cares, but he doesn't want to go. The one is a drop in type, but the residents are more demented than my DH, so he can't carry on a conversation with them. The other one you have to commit to 4 hrs. each day for 2 days a week. We have used the 1st one when I have doctor appointments. His mental & physical symptoms fluctuate so much. Sometimes he is doing great and then he will get into an off time when he can't think or function. This happens so fast that it catches him off guard and he falls, or he gets so anxious and yells help me, help me. This is how he ended up taking so many Sinemet (22-24 pills of the 25/100 & 2 pills of the 50/200 each day) before the Rytary came out. The Rytary can be given further apart, but it hasn't helped the rapid freezing/thinking fluctuations. He has been approved for the Duopa Pump, but he is afraid to go ahead and doesn't know if he wants another bag hanging on him. His MDS doesn't know if it will be better than the Rytary.

By TimC On 2017.02.18 08:55
God bless you Elaine. You are a very strong person. Not many care givers could do what you are doing without more support. My father (Marine, Principal, Minister, awesome husband and father) passed away on October 8 from DLB. His mother passed away with PDD about 25 years earlier. I'm responding because your husband shares many of dad's symptoms and had a similar positive response to Nuplazid. (Like your husband) Dad's RBD and frightening night time dreams were eliminated after starting Nuplazid. (Also, Like your husband) dad continued to have day time hallucinations which were not unpleasant (children and animals in room, etc). Dad was taking two 25/100 Sinemet pills every 4 hrs and one of those with an extended release tablet at bed time. One night we forgot his Sinemet (found the tabs on the night stand the next morning). We noticed that dad didn't have tremors. We decided to experiment and not give him Sinemet until the tremors returned. He drank his morning coffee without spilling a drop and that was the last time that he took Sinemet. When we stopped giving dad the Sinemet, his day time hallucinations stopped. In fact once the Sinemet was out, Nuplazid eliminated all of dad's psychosis symptoms. I know that medication adjustments are frightening to make because LBD patients can have crazy responses, but you may want to talk to your neurologist about trying to step down the Sinemet. I do know of one other patient that was able to eliminate Sinemet after starting Nuplazid. You also mentioned: "Sometimes he is doing great and then he will get into an off time when he can't think or function. This happens so fast that it catches him off guard and he falls." This may be related to low blood pressure which is also a symptom of LBD. Northera (4 small tablets along with a big glass of water - 3 times a day, url below) helped dad and may have prevented a broken hip by preventing falls. My prayers are with you. https://www.northera.com/neurogenic-orthostatic-hypotension-treatment

By TimC On 2017.02.18 11:43
Elaine, I wanted to add one thing. Over-the-counter melatonin may help with night time sleep. Dad started with 3 mg. It helped him sleep early in the disease. About 6 weeks prior to the start of Nuplazid, dad was up 8-10 times at night again. We increased the melatonin to 5 mg and then to 6 mg. There was no improvement with those increases. We started Nuplazid and dad began sleeping through most of the night again (waking only once and occasionally twice to go to the bathroom). We maintained the 6 mg of melatonin, so I don't know if Nuplazid alone would have corrected the sleep issues (with LBD - who wants to mess with something that is working). You may want to try adding melatonin. http://www.webmd.com/sleep-disorders/tc/melatonin-overview#1

By Elaine7 On 2017.02.18 21:10
Wow, eliminating the Sinemet and the affect it had on your dad is interesting. My DH/PWP doesn't have tremors, but getting rid of the daytime hallucinations would be nice. My DH is taking Rytary instead of Sinemet now except he does take 2 ER 50/200 Sinemet at 7:30pm. It took about 3 months to get the Rytary dosage right, so we may need to lower it again later.

My DH used to take blood pressure medication, but was taken off of it in the hospital 2 years ago. They do check his sitting and standing blood pressure when he sees his MDS every 6 months. They just recommend that he stay hydrated at this point, because his blood pressure does well there. But thanks for mentioning that too. I will keep that in mind, because we may need to add that med in the future.

Right now my DH takes 12 pills at 9:00 pm, so I wouldn't add anything without checking with the doctors. But again I appreciate your input so I can keep this in mind as time goes on, and things change again.


© 2003-2016 MyParkinsons.org · Privacy Policy & Terms of Use
Published by jAess Media. This website and Forum is sponsorsed by people like you